Hail, Logan
- When
- June 27, 3:35 PM EST
- Where
- Logan County, Accoville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.770, -81.830
A thunderstorm briefly pulsed to a stronger level, producing some nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A thunderstorm briefly pulsed to a stronger level, producing some nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 27, 2:07 PM EST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 307 PM EDT FRI JUN 27 2008 .SYNOPSIS... A COLD FRONT MOVES THROUGH LATE SATURDAY NIGHT. AN UPPER AIR SYSTEM WILL KEEP MENTION OF AFTERNOON SHOWERS AND THUNDERSTORMS GOING FOR SUNDAY AND MONDAY. && .NEAR TERM /THROUGH SATURDAY/... INITIALLY THIS AFTERNOON WATCHING A WEAK WARM FRONT THAT EXTENDS EAST FROM A SURFACE LOW IN NRN IA DOWN INTO SRN OHIO AND SRN WV. SOUTH OF THIS BOUNDARY WHERE THE MOISTURE IS DEEPER...THE AFTERNOON SHOWERS AND THUNDERSTORMS ARE POPPING UP AND SHOULD CONTINUE THROUGH THE EVENING HOURS BEFORE TAPERING OFF. ONCE THE DAY TIME CONVECTION ENDS...WILL SEE A BRIEF PERIOD OF QUIET WEATHER...AS THE WARM FRONT SLIDES NORTH OF THE REGION AND THE DEEPER MOISTURE ARRIVES. AFTER ABOUT 7Z TO 9Z...THE ANOTHER SURFACE CONVERGENCE BOUNDARY WILL SLIDE EAST INTO OHIO AND WV. THIS FEATURE WILL HELP GENERATE MORE SHOWERS AND THUNDERSTORMS. THESE SHOWERS WILL MOVE ACROSS DURING THE EARLY TO MID MORNING HOURS. SO HAVE INCREASED POPS TO LIKELY IN THE WESTERN PART OF THE AREA TONIGHT AND SWING THE HIGHER POPS ACROSS THE REGION THROUGH ABOUT 15Z. LOOKS LIKE WITH THE UPPER LEVEL FLOW OUT OF THE SW...THAT THE MAIN AREA OF SHOWERS WILL BE LIFTING NE ACROSS OHIO AND WV SO THE SOUTHERN MOUNTAINS OF WV ARE NOT ASSURED OF RAIN SO HELD POPS TO CHANCE. FOR TEMPERATURES...WILL CONTINUE TO RIDE ON THE HIGH SIDE OF GUIDANCE AS THE DEW POINTS CLIMBING INTO THE UPPER 60S SHOULD KEEP THE TEMPERATURES UP. ON SATURDAY...AFTER THE INITIAL WAVE CLEARS THE AREA EARLY IN THE MORNING...EXPECT TO SECOND AREA OF CONVECTION FORM. BUT THE MODELS DIFFER GREATLY IN THE HANDLING OF THIS FEATURE AS THE GFS LIFT...WHAT LOOKS LIKE ANOTHER MCV...NE ACROSS OHIO INTO PA WITH ONLY THE TAIL END OF THE WAVE MOVING THROUGH WV. BUT THE 12Z NAM SLIDES THE WAVE RIGHT ACROSS THE REGION. FOR NOW...FELT THAT THE GFS IS PROBABLY MORE CORRECT SWING THE WAVE NORTH AS THE FLOW IS STILL SW AND THE TRUE COLD FRONT WITH THE UPPER AIR SUPPORT COMES ACROSS SATURDAY NIGHT. BUT HAVE STILL KEPT THE LIKELY POPS IN DURING THE AFTERNOON HOURS. THE CHANCE FOR SEVERE WEATHER INCREASES TOMORROW AS THE WIND FIELDS ALOFT INCREASE TO AROUND 30 TO 40 KTS. INITIALLY...THE WINDS ARE PRETTY UNIDIRECTIONAL...BUT AS THE COLD FRONT ARRIVES SATURDAY NIGHT THE SHEAR DOES INCREASE SOME. FOR HIGHS ON SATURDAY...WILL LEAN A LITTLE MORE TOWARD THE MAV AND FWC AS THE NAM SEEMS TOO COOL...BUT IF IT IS AS RAINY AND CLOUDS AS THE NAM INDICATES IT WOULD BE COOLER BUT SINCE THE FORECAST FAVORS THE GFS TIMING WILL LEAN WARMER. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... PERIOD BEGINS WITH COLD FRONT LOCATED IN SE OHIO. CONVECTION SHOULD BE ONGOING ALONG AND JUST AHEAD OF FRONT. GFS SEEMS TO BE A LIL QUICKER WITH FRONT THAN NAM. PREFERRED GFS FOR TIMING. STORM MODE SHOULD BE RATHER LINEAR WITH UNIDIRECTIONAL SHEAR. MODELS DEPICT 45-50KT 0-6KM BULK SHEAR WITH FRONT. DECENT LOW LEVEL VORTICITY FROM FRONT COMBINED WITH 0-1KM BULK SHEAR AROUND 35KTS WILL SUPPORT DAMAGING WINDS WITH STRONGER CELLS. HAIL ALSO POSSIBLE WITH STRONGER CELLS...OWING TO PERSISTENT/STRONGER UPDRAFTS. INSTABILITY WILL BE WANING OVERNIGHT...WITH WIND BECOMING PRIMARY THREAT. FRONT SHIFTS EAST OF APPALACHIANS SUN MORNING. DIURNAL CONVECTION POSSIBLE SUN AFTN AND AGAIN MON AFTN...WITH DEEPENING H5 TROUGH OVER OHIO VALLEY. WITH LOWERING WBZ LEVELS AND DEVELOPING STEEP LAPSE RATES...HAIL COULD BECOME MORE COMMON WITH THE STORMS. DRYING MID LEVELS ALSO SUPPORTS WIND THREAT. DIFFICULT TO TIME VORTICITY LOBES WOULD ENHANCE CONVECTION POTENTIAL SHOULD THEY PASS DURING MAX HEATING OF THE DAY. KEPT CHC POPS GOING FOR AFTN HOURS SUN AND MON...WITH SCHC IN BETWEEN. STARTED WITH A MET/MAV BLEND FOR TEMPS...WITH A NUDGE TOWARD LMOS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... SHARP H5 TROUGH WILL LIFT OUT BY WEDNESDAY...REPLACED BY MORE OF A ZONAL FLOW...WITH SOME RIDGING OVER THE WESTERN CONUS. BY FRIDAY ECMWF...AND TO A LESSER EXTENT GFS...ARE TRYING TO DIG ANOTHER TROUGH OVER GREAT LAKES...AS RIDGE OVER SE BEGINS TO BUILD. THIS WOULD ESSENTIALLY KEEP SYSTEMS JUST TO OUR NORTH...WITH AREA ON NORTHERN FRINGE OF SE RIDGE FOR DAYS 6-7. HOWEVER ONE SYSTEM LOOKS TO GET CLOSE ENOUGH ON DAY 7 TO INCLUDE LOW CHC POPS FOR THE ENTIRE AREA. GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS...WITH A NUDGE UP A TICK DAY 7. DID TWEAK DEWPOINTS THROUGHOUT NEAR TRISTATE AREA...AS VALUES SEEMED A FEW DEGREES TOO LOW. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... INITIAL MCV THAT LIFTED ACROSS THE REGION THIS MORNING WITH SHRA IS LIFT NE AWAY FROM THE REGION. BEHIND THE WAVE...SUBSIDENCE KEEPING AREAS NORTH OF HTS/CRW IN VFR CONDITIONS FOR NOW...BUT SOUTH OF THERE...DAY TIME HEATING INITIATING CONVECTION ACROSS KY AND SRN WV. THIS COULD LEAD TO TEMPO RESTRICTIONS AT HTS/CRW/BKW THIS AFTERNOON. MODELS INDICATE THAT ONCE THE DAY TIME HEATING ENDS...SHOULD SEE THIS CONVECTION TAPER OFF AND VFR CONDITIONS PREVAIL THROUGH THE REMAINDER OF THE EVENING. AFTER 7Z...WILL BEGIN TO SEE CLOUDS INCREASE FROM THE WEST...IN ADVANCE OF INITIAL SURFACE BOUNDARY...WHICH WILL INCREASE THE SFC DEW POINTS...AND LEAD SHORTWAVE ENERGY WITH COMBINE TO GENERATE ANOTHER ROUND OF EARLY MORNING SHOWERS. EXPECT SOME VISIBILITY RESTRICTIONS WITH THE SHOWERS AS THEY PASS. THIS FIRST BAND SHOULD CLEAR THE AREA BY 15Z TO 17Z WITH VFR CONDITIONS RETURNING AFTER THE SHOWERS CLEAR. .AVIATION OUTLOOK /AFTER 18Z SAT/...IFR PSBL IN TRW SAT THRU MON...MAINLY AFTN/EVNG. && .HYDROLOGY... ATMS REMAINS RIPE FOR DOWNPOURS THROUGH SAT AS PWATS PUSH 2.0 INCHES...WEAK STEERING FLOW...AND STG BL EQUIV POT TEMP ADV ARE FCST. NOT TO MENTION...ONE OR MORE MCS MAY CROSS THE AREA. OUR MOST VULNERABLE AREAS ARE PERRY AND MORGAN COUNTIES...BUT DUE TO THE UNCERTAINTY OF TIMING/PLACEMENT/QPF ELECTED NOT TO HOIST A FLASH FLOOD WATCH THIS MRNG. DO NOT BE SURPRISED IF ONE IS ISSUED LATER TODAY ONCE WE CAN BETTER DISCERN STORM PLACEMENT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ESS/30 NEAR TERM...ESS SHORT TERM...30 LONG TERM...30 AVIATION...ESS HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 402 PM EDT FRI JUN 27 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-282015- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 402 PM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY WITH STRONG WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 357 PM EDT FRI JUN 27 2008 KYZ103-OHZ087-WVZ005>007-013>015-024>026-272115- BOONE-BOYD-CABELL-KANAWHA-LAWRENCE-LINCOLN-LOGAN-MASON-MINGO-PUTNAM- WAYNE- 357 PM EDT FRI JUN 27 2008 ...LOCALIZED DOWNPOURS AND GUSTY WINDS WITH THUNDERSTORMS ACROSS CABELL...WAYNE...MINGO...LOGAN...LINCOLN...PUTNAM...AND KANAWHA COUNTIES... NEAR 4 OCLOCK...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING ACROSS THE BIG SANDY AND TUG FORK RIVER VALLEYS INTO SOUTHWESTERN WEST VIRGINIA FROM EASTERN KENTUCKY. THE RAIN WAS MOVING EAST AROUND 25 MPH. BETWEEN 4 AND 6 OCLOCK...LOCALIZED DOWNPOURS AND WIND GUSTS INTO THE 40 TO 50 MPH ARE POSSIBLE WITH THE HEAVIEST CELLS IN WEST VIRGINIA. RAINS OF A HALF INCH IN 15 MINUTES COULD FALL...IF YOU ARE UNDER THE CORE OF THESE STORMS. WATER COULD EASILY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND POOR DRAINAGE AREAS FOR A BRIEF TIME. IF YOU ARE ON THE ROAD...SLOW DOWN DURING ANY HEAVY RAIN. LIGHTNING FROM THESE STORMS ALWAYS DESERVES OUR RESPECT. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. AS THE HEAVIEST RAINS MOVE EAST IN WEST VIRGINIA...LIGHTER SHOWERS MAY STILL AFFECT BOYD AND LAWRENCE COUNTIES IN KENTUCKY. INCREASE YOUR WEATHER AWARENESS...IF YOU PLAN TO BE OUTSIDE LATE THIS AFTERNOON OR EARLY THIS EVENING. 22
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 420 PM EDT FRI JUN 27 2008 VAZ003-004-WVZ033-272145- DICKENSON-BUCHANAN-MCDOWELL- INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...WELCH... GARY...WAR 420 PM EDT FRI JUN 27 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...LOCALIZED DOWNPOURS AND GUSTY WINDS WITH THUNDERSTORMS ACROSS DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES... NEAR 4:15 PM...SHOWERS AND THUNDERSTORMS WERE MOVING EAST AROUND 20 TO 25 MPH INTO DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES. THIS WOULD INCLUDE SUCH COMMUNITIES CLINTWOOD...GRUNDY...WELCH...PLUS BREAKS INTERSTATE PARK AND JOHN FLANNAGAN LAKE. THROUGH 6 OCLOCK...LOCALIZED DOWNPOURS AND WIND GUSTS INTO THE 40 TO 50 MPH ARE POSSIBLE WITH THE HEAVIEST CELLS. RAINS OF A HALF INCH IN 15 MINUTES COULD FALL...IF YOU ARE UNDER THE CORE OF THESE STORMS. WATER COULD EASILY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND POOR DRAINAGE AREAS FOR A BRIEF TIME. IF YOU ARE ON THE ROAD...SLOW DOWN DURING ANY HEAVY RAIN. LIGHTNING FROM THESE STORMS ALWAYS DESERVES OUR RESPECT. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. INCREASE YOUR WEATHER AWARENESS...IF YOU PLAN TO BE OUTSIDE LATE THIS AFTERNOON OR EARLY THIS EVENING. 22
The Charleston,WV radar (KRLX), 61 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110945.